Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 23, NWS Las Vegas, NV

July 10, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 10, 2014, 10:23 AM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2014, 10:23 AM MST (17:23 UTC)
Expired
Jul 10, 2014, 1:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 108 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

459 
WGUS55 KVEF 101723
FFWVEF
AZC015-102015-
/O.NEW.KVEF.FF.W.0023.140710T1723Z-140710T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1023 AM MST THU JUL 10 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 115 PM MST

* AT 1019 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 13 MILES SOUTH OF COLORADO CITY.
  THE STORM PRODUCING FLASH FLOODING WAS MOVING NORTH AT 5 MPH.  THE 
  SANDRIDGE WASH WILL EXPERIENCE RAPID FLASH FLOODING AND ADDITIONAL 
  THUNDERSTORMS CONTINUE TO EXPAND ACROSS THE AREA. 

* LOCATIONS IMPACTED INCLUDE...
  COLORADO CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3640 11342 3701 11344 3701 11274 3640 11276

$$

OUTLER
2 follow-up statements
860 
WGUS75 KVEF 101857
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1157 AM MST THU JUL 10 2014

AZC015-102015-
/O.CON.KVEF.FF.W.0023.000000T0000Z-140710T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1157 AM MST THU JUL 10 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM MST FOR
NORTHEASTERN MOHAVE COUNTY...

AT 1149 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER NORTHEASTERN 
MOHAVE COUNTY. A RAIN GAUGE AT HURRICANE CLIFFS MEASURED NEARLY TWO 
INCHES OF RAIN IN THE PAST HOUR. AREA WASHES WILL SEE RAPID WATER 
RISES AND FLASH FLOODING THROUGH 115 THIS AFTERNOON.

LOCATIONS IMPACTED INCLUDE...
COLORADO CITY
HURRICANE WASH
SANDRIDGE WASH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3640 11342 3701 11344 3701 11274 3640 11276

$$

OUTLER
418 
WGUS75 KVEF 102007
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
107 PM MST THU JUL 10 2014

AZC015-102016-
/O.EXP.KVEF.FF.W.0023.000000T0000Z-140710T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
107 PM MST THU JUL 10 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 115 PM MST FOR NORTHEASTERN
MOHAVE COUNTY...

HEAVY RAINFALL HAS MOVED OUT OF THE AREA. HIGH WATER ON LOCAL WASHES 
AND STREAMS WILL CONTINUE THROUGH THIS EVENING...AND ADDITIONAL 
STORM DEVELOPMENT LATER THIS AFTERNOON MAY CAUSE RENEWED FLASH FLOOD 
THREATS. 

LAT...LON 3640 11342 3701 11344 3701 11274 3640 11276

$$

OUTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 8:39 AM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 10, 8:39 AM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
839 AM PDT THU JUL 10 2014

.SYNOPSIS...ABUNDANT MOISTURE WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE TO GENERATE ISOLATED TO SCATTERED THUNDERSTORMS TODAY
ACROSS MUCH OF THE AREA. DRIER AIR WILL PUSH IN BEHIND THE
DISTURBANCE...LIMITING ANY THUNDERSTORM CHANCES TO PORTIONS OF
MOHAVE COUNTY ARIZONA FOR THE FRIDAY THROUGH SUNDAY TIME FRAME.
TEMPERATURES WILL WARM TO ABOVE NORMAL LEVELS OVER THE WEEKEND DUE
TO THE DRIER AIR.
&&

.UPDATE...A MESOSCALE CONVECTIVE VORTEX IS EVIDENT ON BASE
REFLECTIVITY OVER LAKE MEAD AND IS MOVING WEST TOWARD THE LAS VEGAS
VALLEY. SHOWERS AND ISOLATED THUNDERSTORMS ARE DEVELOPING AHEAD OF
AND TO THE NORTH OF THIS MCV. I HAVE INCREASED AND EXPANDED POPS FOR
THE REMAINDER OF THE MORNING FOR MUCH OF SOUTHERN NEVADA AND
SOUTHEAST CALIFORNIA. AN UPPER LEVEL JET MAX COMING UP FROM ARIZONA
PUSHING NORTHWARD INTO SOUTHERN NEVADA WILL CONTINUE TO PROVIDE LIFT
AND CONVECTIVE ACTIVITY...PARTICULARLY ACROSS LINCOLN AND MOHAVE
COUNTIES DURING THE AFTERNOON HOURS.
&&

.PREV DISCUSSION...
245 AM PDT THU JUL 10 2014

.SHORT TERM...SATELLITE LOOPS SHOWED WHAT WAS A FAIRLY WELL DEFINED
CIRCULATION OVER SOUTHERN CALIFORNIA STARTING TO BECOME AN OPEN WAVE
AND ABOUT TO START MOVING EAST. MODELS ALL DEPICT THIS FEATURE
FAIRLY WELL AND INDICATE QUITE A BIT OF MOISTURE OUT AHEAD OF IT.
LOOKS LIKE MUCH OF OUR AREA WILL BE MOSTLY CLOUDY A GOOD PORTION OF
THE DAY. THE SHORTWAVE WILL CONTINUE TO WEAKEN AND MOVE
EAST/NORTHEAST TODAY WHICH WILL HELP GENERATE ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS MAINLY SOUTHEAST NEVADA AND NORTHWEST ARIZONA
AND EASTERN SAN BERNARDINO COUNTY. MODELS DIFFER IN THE PLACEMENT
OF THE BEST INSTABILITY AND HIGHEST CAPE WITH THE NAM12 CONTINUING
TO BE FARTHER WEST. BASED ON THE ECMWF AND GFS THE HIGHEST COVERAGE
OF THUNDERSTORMS WILL BE ACROSS MOHAVE AND EASTERN LINCOLN COUNTIES
AND PERHAPS EASTERN CLARK COUNTY. BASED ON STABILITY AND CAPE PROGS
THE NAM12 IS SHOWING THE BEST THUNDERSTORM POTENTIAL OVER EASTERN
SAN BERNARDINO COUNTY. WE HAVE PRETTY HIGH POPS IN ALL THOSE
LOCATIONS...FAVORING NORTHERN MOHAVE COUNTY. LOOKS LIKE WINDS MAY BE
STRONG ENOUGH BY THIS AFTERNOON FOR A DECENT STORM MOTION FROM SOUTH
TO NORTH WHICH SHOULD LIMIT FLASH FLOODING TO SOME EXTENT DESPITE
PRETTY HIGH PRECIPITABLE WATER VALUES. THE SHORTWAVE WILL KEEP
THUNDERSTORM CHANCES GOING INTO THIS EVENING BEFORE RACING INTO UTAH
BRINGING AN END TO ANY STORMS OVERNIGHT. MUCH DRIER AND MORE STABLE
AIR WILL MOVE IN BEHIND THE SHORTWAVE AS SOUTHWEST FLOW DEVELOPS. I
KEPT A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS OVER THE HIGHER
ELEVATIONS OF NORTHERN MOHAVE COUNTY SATURDAY AND SUNDAY AS THE
NAM12 CONTINUES TO HANG ON TO SOME MOISTURE AND SLIGHT INSTABILITY.
TEMPERATURES TODAY MAY BE BELOW NORMAL AGAIN IN MANY AREAS WITH ALL
THE CLOUD COVER BUT SHOULD WARM UP TO NORMAL BY SATURDAY.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...BY SUNDAY MORNING HIGH
PRESSURE WILL BE SHIFTING BACK WEST TOWARDS THE NEVADA-UTAH STATE
LINE. THIS WILL CUT OFF THE DRY SOUTHWESTERLY FLOW AND OPEN THE DOOR
FOR MOISTURE TO FILTER IN FROM THE SOUTHEAST. IT DOESN'T LOOK LIKE A
SIGNIFICANT MOISTURE WILL BE IN PLACE TO PROVIDE MUCH OF A THREAT OF
THUNDERSTORMS SUNDAY. HOWEVER...I HAVE LEFT IN A SLIGHT CHANCE OVER
MOST OF MOHAVE COUNTY AND GHOST POPS OVER SOUTHERN SAN BERNARDINO
COUNTY.

LAST NIGHT MODELS WERE IN DECENT AGREEMENT THAT A DECENT SURGE OF
MONSOON MOISTURE AND WAVE WOULD PUSH UP FROM THE SOUTH-SOUTHEAST FOR
MONDAY. WITH THE LATEST 00Z RUNS BOTH THE ECMWF AND GFS HAVE SLOWED
THIS DOWN BY AROUND 6-12 HOURS AND HAVE PUSHED THE WAVE A BIT
FURTHER WEST OVER THE SOCAL COAST. AM NOT READY TO COMPLETELY BUY
INTO ANY GIVEN SOLUTION SINCE THE PREVIOUS [12Z] ECMWF RUN WAS VERY
AGGRESSIVE WITH THE MOISTURE...WAVE..AND PRECIP FOR MONDAY. FOR NOW
HAVE INCREASED THUNDERSTORM CHANCES OVER THE SOUTHEASTERN THIRD OF
THE FORECAST AREA SINCE THERE IS DECENT AGREEMENT THERE. WITH THE
OVERALL SHOWER TIMING TUESDAY MAY HAVE MORE WIDESPREAD/SIGNIFICANT
THUNDERSTORM COVERAGE. AS A RESULT I HAVE INCLUDED AT LEAST A SLIGHT
CHANCE OF THUNDERSTORMS EVERYWHERE TUESDAY.

FOR WEDNESDAY AND BEYOND...THE LATEST GUIDANCE INDICATES THAT HIGH
PRESSURE WILL CONTINUE TO SHIFT EAST INTO NORCAL WHICH WOULD RESULT
IN SOMEWHAT DRIER NORTHERLY FLOW ACROSS THE AREA. HOWEVER MODELS
AREN'T TOO AMBITIOUS ABOUT SCOURING OUT THE MOISTURE AND SO I'VE
LEFT IN FAIRLY WIDESPREAD POPS FOR THE MOMENT.

AS FOR TEMPERATURES...SUNDAY WILL BE THE WARMEST...WITH TEMPERATURES
RUNNING A FEW DEGREES ABOVE NORMAL. THE NEAR TO SLIGHTLY BELOW
NORMAL TEMPERATURES ARE EXPECTED THROUGH THE REMAINDER OF THE PERIOD
AS MOISTURE AND THUNDERSTORMS RETURN TO THE REGION. PLEASANT RELIEF
FOR THE PERIOD OF TIME WHERE WE [ON AVERAGE] EXPERIENCE THE WARMEST
TEMPERATURES OF THE YEAR.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL BE LIGHT AND VARIABLE THIS
MORNING BEFORE TRANSITIONING MORE SOUTHWESTERLY AROUND 10 KTS DURING
THE AFTERNOON. THE EXCEPTION WILL BE THE POTENTIAL FOR GUSTY AND
ERRATIC WINDS DUE TO THUNDERSTORMS AND OUTFLOW. BROKEN CEILINGS ABV
10 KFT MUCH OF TODAY. THUNDERSTORMS MOSTLY LIKELY TO AFFECT MORMON
MESA AND PEACH SPRINGS CORRIDORS THURSDAY. CLEARING WILL TAKE PLACE
LATER TONIGHT WITH DRIER AND MORE STABLE AIR IN PLACE FOR THE FRIDAY
THROUGH SUNDAY TIME FRAME.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE GREATEST THUNDERSTORM COVERAGE WILL BE OVER
SOUTHEAST NEVADA AND NORTHWEST ARIZONA. TODAY STORMS WILL LEAD TO
GUSTY AND ERRATIC WINDS, WHILE AWAY FROM STORMS WIND SPEEDS
GENERALLY SOUTHERLY BETWEEN 5 AND 15 KTS.
&&

.SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED
AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM/AVIATION: CZYZYK/PADDOCK/HARRISON
LONG TERM: WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 10, 3:47 AM MST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
347 AM PDT THU JUL 10 2014

AZZ001>003-036-CAZ519>527-NVZ014>022-110700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
347 AM PDT THU JUL 10 2014 /347 AM MST THU JUL 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ABUNDANT MOISTURE WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE TO
GENERATE ISOLATED TO SCATTERED THUNDERSTORMS TODAY INTO THIS EVENING
ACROSS MUCH OF THE AREA. THE BEST CHANCES OF STORMS LOOKS TO BE
OVER MOHAVE AND EASTERN LINCOLN COUNTIES. SOME STORMS WILL PRODUCE
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRIER AIR WILL PUSH IN FROM THE SOUTHWEST FRIDAY LIMITING ANY
THUNDERSTORM CHANCES TO NORTHERN MOHAVE COUNTY FOR FRIDAY AND
SATURDAY. MONSOON MOISTURE IS EXPECTED TO START TO INCREASE AGAIN
FROM THE SOUTHEAST SUNDAY AND MOST OF THE AREA WILL SEE A CHANCE OF
THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:27 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 10, 10:14 AM MSTFlash Flood WatchVEFMohave8 hr
Jul 10, 10:34 AM MSTSevere Thunderstorm WarningVEFMohave26 min
Jul 10, 10:45 AM MSTFlash Flood WarningVEFMohave6 hr
Jul 10, 10:55 AM MSTSevere Thunderstorm WarningVEFMohave50 min
Jul 10, 11:14 AM MSTFlash Flood WarningVEFMohave4 hr
Jul 10, 12:29 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 10, 12:58 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 10, 2:11 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.